Results 1 to 4 of 4

Thread: HO - How do you determine if you have it?

  1. #1
    Senior Member TD's Avatar
    Join Date
    Aug 2001
    Location
    Phoenix, AZ, USA
    Posts
    649

    HO - How do you determine if you have it?

    I am getting weary of having this pain in my lower left abdomen. It occurs where the transcending colon meets the descending colon and can be quite painful at times. After having many tests including IVPs, MRIs, CT Scans, and the like, my SCI MD at the VA mentioned HO as a possibility. I have done a little research here to find that HO (Heterotopic Ossification) is common in SCI and TBI cases and that there are drugs available to help arrest the problem and, after a prolonged regimen, eliminate it. What I have not found is what tests are done to determine if you have it.

    So the questions are:

    How do you determine if you have HO and what can I do to stop it?

    Should I ease off on my ROM or stop it?
    I have done rigorous ROM each night for over eight years and know this may be the cause of HO. My ROM helps me to sleep, reduces my CNS pain, and I thought was healthy for me.

    "And so it begins."

  2. #2
    Maybe you have irritable bowel. Do you take laxatives or stool softeners. What does the inside of the colon look like. Last, are you sitting on a hemorrhoid (this is what got me feeling rotten)

  3. #3
    Senior Member
    Join Date
    Jul 2003
    Location
    United Kingdom
    Posts
    105
    i have HO in both hips that causes constant pain, dont stop ROM thats all i know ill be watching this post too

  4. #4
    Heterotopic Ossification (HO, sometimes also called myositis ossificans) usually strikes SCI folks in the hip joints. There is a lab test for an enzyme called alkaline phosphase that can be done and if it is elevated may indicate the presence of active HO. The definitive test is called a triple phase bone scan where a radioactive isotope is injected intravenously and then pictures are taken of most of the skeleton to see if any areas "light up" over time. If they do that is an indication of active heterotopic ossification.

    The treatments are generally to start a drug called etidrinate (Didronel) IV for two or three days and then switch to oral for up to six months. This drug oposes the deposition of calcium in the muscle around a joint (that's what HO does) and if continued for longer than six months can cause pretty severe osteoporosis. Another drug that can be give is indomethacin (Indocin) a non-steroidal anti-inflammatory drug that helps to slow down the abnormal deposition of calcium.

    Apart from the drug therapy there is relatively little a person can do to stop the progression of the disease. Your range of motion exercises do not sound particularly dangerous to me. If they were to cause bleeding into the muscle tissue that might trigger some HO, but after all these years, I suspect you are loose enough that you're not in much danger. HO also _usually_ strikes fairly early after injury, but not always.

    Your best bet is to continue the conversation with your physician and see what he plans to do to work up this problem with pain you have been experiencing.
    Good Luck!
    RAB

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •